Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 124, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 28, 2017, 6:34 PM CDT for Delaware County, Jones County, Linn County, Iowa. It was in force for 25 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2017, 6:34 PM CDT (23:34 UTC)
- Expired
- Jun 28, 2017, 6:59 PM CDT
- In force
- 25 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Delaware County, IA, Jones County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 100 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 6:45 PM CDT | TORNADO | 1 Wsw Prairieburg, IA | LARGE TORNADO WITH DEBRIS. |
| Jun 28, 6:45 PM CDT | TORNADO | 4 S Central City, IA | SPOTTER LI158 REPORTED DEBRIS LOFTING |
| Jun 28, 6:48 PM CDT | TSTM WND DMG | Prairieburg, IA | HOUSE DOWN FROM TORNADO, PERSON TRAPPED. |
| Jun 28, 6:50 PM CDT | TSTM WND DMG | Prairieburg, IA | HOUSES DAMAGED, GRAIN BINS DOWN, AND SEMIS BLOWN OVER FROM TORNADO. |
| Jun 28, 6:55 PM CDT | TSTM WND DMG | 3 S Buck Creek, IA | STRUCTURAL DAMAGE, POSSIBLE TORNADO. |
| Jun 28, 7:07 PM CDT | TSTM WND DMG | 4 W Monticello, IA | DAMAGE TO BARNS AND OTHER STRUCTURES, POSSIBLE TORNADO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 2:53 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 134 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 1152 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
649
WUUS53 KDVN 282334
SVRDVN
IAC055-105-113-290030-
/O.NEW.KDVN.SV.W.0124.170628T2334Z-170629T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
634 PM CDT WED JUN 28 2017
The National Weather Service in Quad Cities has issued a
* Severe Thunderstorm Warning for...
Northwestern Jones County in east central Iowa...
Southern Delaware County in northeastern Iowa...
Northern Linn County in east central Iowa...
* Until 730 PM CDT.
* At 634 PM CDT, a severe thunderstorm was located over Paris, or 16
miles north of Cedar Rapids, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Anamosa, Monticello, Robins, Central City, Alburnett, Coggon,
Hopkinton, Delhi, Ryan, Prairieburg, Waubeek, Stone City,
Langworthy, Paris, Troy Mills, Linn County Fairgrounds, Pinicon
Ridge Park, Buck Creek, Monticello Municipal Airport and Matsell
Bridge Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 1000 PM CDT for northeastern
and east central Iowa.
LAT...LON 4239 9113 4230 9113 4229 9110 4213 9104
4209 9168 4225 9177 4230 9166 4230 9160
4232 9160 4250 9117
TIME...MOT...LOC 2334Z 243DEG 26KT 4221 9159
HAIL...1.25IN
WIND...60MPH
$$
RP Kinney1 follow-up statement
390
WWUS53 KDVN 282359
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
659 PM CDT WED JUN 28 2017
IAC055-105-113-290008-
/O.CAN.KDVN.SV.W.0124.000000T0000Z-170629T0030Z/
Jones IA-Delaware IA-Linn IA-
659 PM CDT WED JUN 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JONES...SOUTHERN
DELAWARE AND NORTHERN LINN COUNTIES IS CANCELLED...
This warning has been upgraded to a tornado warning. A confirmed
tornado moved through Prairiesburg around 649 pm.
A tornado watch remains in effect until 1000 PM CDT for northeastern
and east central Iowa.
Remember, a Tornado Warning still remains in effect for the area.
LAT...LON 4239 9113 4230 9113 4229 9110 4213 9104
4209 9168 4225 9177 4230 9166 4230 9160
4232 9160 4250 9117
TIME...MOT...LOC 2357Z 243DEG 26KT 4229 9138
$$
RP KinneyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:23 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Jun 28, 3:23 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 323 PM CDT Wed Jun 28 2017 .SYNOPSIS... Issued at 323 PM CDT Wed Jun 28 2017 Thunderstorms have been festering over the forecast area through much of the afternoon in the wake of the early morning heavy rain producing storms. These storms have recently strengthened some south of the Quad Cities. In the big picture, an upper level shortwave was moving across northern IA and a 60 kt upper level jet max is moving into western Iowa causing an uptick in storms over northern and western IA and along the MO River in southwest IA. Deep shear and increasing instability will favor severe storm development and a tornado watch was just issued for most of IA and northern MO. && .SHORT TERM...(This Evening through Thursday) ISSUED AT 323 PM CDT Wed Jun 28 2017 Severe weather and heavy rainfall will be the focus overnight through at least Thursday night. Developing severe storms over western and northern IA will likely evolve into a more linear structure overnight and advance southeast over especially the southern half of the local forecast area. Like last night, the with abundant moisture, will continue a heavy rain threat. Deeper wind shear, high CAPES and possibly boundary interactions will lead to an enhanced severe risk with all modes including large hail, damaging winds and tornadoes, especially late this afternoon through evening. From late evening through overnight, the severe threat will likely diminish, but will have to watch for any possible back-building for a heavy rainfall threat, especially over the forecast area south of I-80. Forecast models largely continue the idea of the main boundary stalling from west to east across southern IA or northern MO late tonight and remaining there through Thursday. Additional mid level shortwaves and high levels of moisture on a southwest low level flow impinging on the boundary will continue the risk for heavy rainfall and at least a slight risk for severe weather as demonstrated by the SPC day 2 outlook with a slight risk over most of the forecast area. .LONG TERM...(Thursday Night through Wednesday) ISSUED AT 323 PM CDT Wed Jun 28 2017 Another wave of showers and thunderstorms is possible for late Friday into Saturday ahead of another shortwave traversing through broad Upper Midwest/Great Lakes trough. However, conditions will not be as conducive for heavy rainfall. Semi-zonal to W/NW flow looks to keep things somewhat unsettled late weekend through early next week with periodic shower chances. Temperatures look to be near to slightly below normal throughout the period. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) ISSUED AT 145 PM CDT Wed Jun 28 2017 Strong to severe storms are expected across the area this afternoon through this evening, and possibly much of the night south of I-80. Some lingering low clouds may produce MVFR ceilings at CID and DBQ early this afternoon. Otherwise, VFR conditions will prevail through the afternoon. There is the potential for low clouds possibly into MVFR range to develop associated with thunderstorm complexes overnight into Thursday morning, but confidence was not high enough to include in the forecasts. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Sheets SHORT TERM...Sheets LONG TERM...Sheets AVIATION...Sheets
Hazardous weather outlook, Jun 28, 12:11 PM CDT, 6 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities Ia IL 1211 PM CDT Wed Jun 28 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-291715- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1211 PM CDT Wed Jun 28 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Severe thunderstorms are expected to develop this afternoon over eastern Iowa and spread east to southeast across most of the outlook area from late afternoon through evening. These storms will likely develop west of highway 218 and north of Interstate 80 between 2 pm and 4 pm. Severe weather threats include damaging wind, large hail, torrential rainfall and isolated tornadoes. The Storm Prediction Center has placed most of eastern Iowa and northwest Illinois in an enhanced risk for severe weather for this afternoon and evening. All of west central Illinois and northeast Missouri are in a slight risk for severe weather. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Thunderstorms are again likely Thursday into Friday. There is a risk of severe storms and very heavy rainfall, mainly south of Highway 30 or roughly south of a line from Cedar Rapids Iowa to Sterling Illinois. Active weather will continue into next week with almost daily chances for thunderstorms Saturday through Tuesday. At this time it is too early to determine the threat for severe thunderstorms beyond Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening. Sheets
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 10:08 AM CDT | River Flood Watch | DVN | Clinton, Scott | 6 days |
| Jun 28, 6:24 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque | 66 min |
| Jun 28, 6:36 PM CDT | Tornado Warning | DVN | Delaware, Jones, Linn | 39 min |
| Jun 28, 6:56 PM CDT | Tornado Warning | DVN | Delaware, Dubuque, Jones | 49 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.